My Ovacome
10,546 members12,847 posts

Avastin and knee, shoulder pain

Hello All,

My mother is on Avastin. She has taken 3 doses (600 mg) at an interval of 21 days. Total she has been advised for 17 doses. Avastin has started after her chemo were over.

After having Avastin's first dose, she has started having too much of knee pain. It is so much so that she finds it very difficult to even walk. And her shoulder too have pain.

Knee pain was there even before her treatment but not to this extent. Spoke to medical onco, she said Avastin does not causes this. Now consulting a ortho. X-Ray has been advised and pain killer has been given.

Anyone else had same experience. And if any food habits/supplements would ease the situation ?

Regards.

16 Replies
oldestnewest

Hi, I had avastin should have had it for 18 sessions but because of the shoulder / neck pain which was really bad could hardly move my neck I only had 4 my DR stopped it .i had to have physiotherapy for a few weeks it did Clear up but took a little while to get back to normal .

Pauline x

Reply

Thanks Pauline for the response. We have started physiotherapy. But it gives a very brief duration comfort. Based on the responses seems, we have to bear this.

Reply

I can’t begin to tell you the neck, shoulder, thoracic and ankle pain I get with Avastin but it seems to be doing the trick so I grin and bear it x

1 like
Reply

Hi

From the Macmillan info sheet .

'Joint and muscle pain

'You may have pain and stiffness in your joints, and sometimes in your muscles. Tell your doctor or nurse if this happens. They can prescribe painkillers and give you advice.'

I have tried to put the link to the Macmillan advice sheet on Avastin below . It clearly states joint and muscle pain as a side effect . It makes me so cross when drs try to make out that some of the issues we have are nothing to do with the treatment ! I know it is sometimes difficult to determine what is a side effect and what is not but this is a common issue with Avastin and can also be due to your mums previous chemo and a combination of both . Suggest you print the info sheet and take it in next time to educate them !!!

I had lots of aches and pains in my legs with my chemo which finished in January and then a period of about 5 weeks with awful knee pain whilst on Avastin . It was the knee that had always been a little weaker and I was trying do some physio at the time which I think aggravated it but the avastin definitely made it worst . I think I remember my oncologist explaining that if you have any inflammation the avastin can aggravate it and it will take longer to heal . I think some ladies who are prone to arthritis etc have had issues whilst on it . I am still very stiff when get up in the morning and after sitting but once I get moving am ok and do a lot of walking with the dog .

Trying to walk a little each day helped me and it is good to stay as mobile as you can . I used to take paracetamol which helped but your mums team should be able to advise suitable painkillers and meds to help. Also baths in Epsom salts were a great help.

Hope your mum is more comfortable soon . I have just had number 14 of 18 . Stange feeling as although I am ticking them off one by one and everyone keeps telling me well done not many to go , I think I will feel very vulnerable when they stop ( am stage 4 )

Love and best wishes to you both Kim x

macmillan.org.uk/cancerinfo...

'

1 like
Reply

Hi Kim, very interested in your reply. I have just had my 8th Avastin and had bad shoulder pain to start with now I seem to have siatica in my right leg. It wakes me up in the night, I put my leg out of bed wiggle it a bit and then can get back to sleep. I have arthritis anyway so I think it is all part of that but definitely made worse with the Avastin. I have been told to take paracetamol but try to manage without, we have had enough meds. I too am stage 4 and like you wonder what happens when the Avastin finishes at least with it i feel something is fighting the Cancer? The thought frightens me! How this disease changes our lives it becomes all appointments, treatment and stress. Sorry I am moaning not having a good day today!!!! Hope you are having a better day. Anthea

Reply

Hi Anthea

Can understand totally how you feel . Have been investigating getting a second opinion as to whether it's worth self funding to stay on it alittle longer , although interestingly I have met a couple of ladies who are being treated privately and they are also only having 18 doses .

Started to research more about changes to diet and lifestyle so that I feel I am doing something to be in control . Also due to start a 'fear of recurrence ' course through the Dimbleby centre at Guys in the next couple of weeks . Was meant to start in March but got cancelled ! lol

Am 9 months post chemo and NED ( fingers and everything else crossed ) so count my blessings every morning . But yes some days are still difficult and it's ok to have a wobble especially if you are coping with pain and other symptoms.

Remember well having to do a walk around the bedroom in the middle of the night to ease the aches in my legs .

Hope your day improves . We are lucky as have escaped to my favourite spot by the coast and the sun is shining so just going to walk the dog 😀

Sending a big hug . Love and best wishes for the rest of your treatment .

Kimx 💜

Reply

Thanks for the reply Kim. I am being treated at the marsden privately thanks to BUPA and they say only 18. It is always nice to know about other people with similar pains. Now I have got going I feel a bit better like you say it happens to all of us.

I am going away at the weekend to Devon, I live in Worcestershire so really looking forward to it.

Be interested to hear about the diet thoughts.

Have a lovely day in the sunshine big hugs to you too.

Best wishes Anthea x

1 like
Reply

Epsom salt bath is next in my to-do list for mother apart from physiotherapy.

Reply

Hello,

I hope your Mum is OK.

In no disrespectful way to make light of the situation, but the heading of your post made me think of the song ‘Head, Shoulders, Knees and Toes’ 😄

Take care,

Vicki x

1 like
Reply

Good that given the circumstances we are in, my post could bring smile on someone's face :)

1 like
Reply

I love the way the medical profession tell us about side effects...encourage us to report side effects and then deny point blank that they are side effects!

Yes Avastin can give you joint pain and because you knees are joints they can be painful.... !

They may be reluctant to give anything beyond painkillers but longer term she could have steroids injected into the joint ( sounds horrible but actually ok)to settle thing down. I don't find that food exclusion helps but some people exclude wheat, nightshade family (tomatoes) and others add turmeric and ginger xx

1 like
Reply

I have had 10 of my 18 doses of avastin. My oncologist has told me that she has seen lots of patients with neck and joint problems who are on avastin. She says that the drugs company reps insist it's not a "notable" side effect of the drug but she argues that she gets to see more ladies with OC. I take paracetamol four times a day with additional ibuprofen at night. When it's really bad I also take Naproxen. I also have relaxing neck feet and shoulder massages at our local hospice. This really helps. I also find moving around helpful though I am very stiff when I first start off.

The positive side of my treatment is the drop in my Ca125 level. This time last year it was over 11000. After carboplatin, taxol and 10 doses of Avastin it has now reduced to 27. I hope i've got the b****r on the run!!!!!

Sending big hugs to both you and your Mumx

3 likes
Reply

Thanks for the response.

Reply

Hi Arvind,

I guess everyone is different as reading through lots of posts no two people seem to be the same. Have been on Avastin since day one of chemo and will be on it for about 12 to 18 months after chemo finishes at Christmas, so I'm told. I had a total knee replacement 18 months ago in the right leg and it was never right afterwards. I don't have arthritis, thankfully, but had a bad fall which didn't heal so a replacement was offered. I had an appointment with another doctor for a second opinion this Friday to see why my artificial knee has always been painful, cracked all the time and made me walk with a slight limp. Since the Avastin the pain has gone, it doesn't crack and I walk straighter. I've no aches and pains at all so I have cancelled the appointment for Friday. I know I'm weird - have been told I'm not normal by the onc many times - but it may be that Purple Irish is right that ladies prone to arthritis are more likely to get pain. Is this the case with your mum?

I hope she can tolerate the pain as Avastin is ace apparently.

Kryssy xxxx

Reply

Hoping that she tolerate the pain. She is not arthritic but is little overweight and has been having knee pain for quite sometime but it was bearable and she could do her routine chores. After avastin the knee pain has worsened.

Regards,

Arvind.

Reply

Hi

I too suffer with pain and arthritis like symptoms and swelling joints etc.

The doctors suggested, as others, paracetamol, burden etc.

Exercise does help so worth pursuing as it reducing the inflammation and pain.

Massage temporarily will too and relax cont4acting muscles.

Finally, I tried acupuncture. I expected nothing more than relaxation but I really think it worked. It’s clinically proven and my oncologist could have given a nhs referral but there was long waiting lists so I paid.

Hope this helps

J

Reply

You may also like...